Risk for Adrenal Crisis

Adrenal suppression, or adrenal crisis, is a potentially life-threatening complication of steroid use. It is important to know that you may be at risk of an adrenal crisis when:

  1. Steroids are stopped suddenly
  2. Doses are missed for any reason (accidentally, vomiting more than 24 hours, hospitalization without continuation of medication, etc.)
  3. The body is under extreme “stress” (severe illness, surgery, or trauma)

If you experience any signs of adrenal crisis, go to the Emergency Room and alert your neuromuscular team. Keep the PJ Nicholoff Steroid Protocol (download) available to you, and your medical providers, in case of a medical emergency or admission.

Download the PJ Nicholoff Steroid Protocol (PDF)

What is Adrenal Crisis?

Cortisol is a hormone that is produced by your adrenal glands, which sit on top of the kidneys.  Cortisol impacts the function of many body systems. When the body is under any kind of stress (serious injury, severe infection, etc.), an increased level of cortisol is necessary to give the body enough energy to deal with the presented stress.

When you are taking steroids, your daily dose of steroids provides your body with cortisol, so your adrenal glands temporarily shut down and do not produce cortisol.

During normal daily stress, your daily dose of steroid is generally an adequate amount of cortisol for your body. However, when your body experiences additional stresses (such as serious injury, severe infection, etc.), you may need a higher amount of cortisol. Because the adrenal glands (that are now shut down) are unable to produce this additional cortisol, additional doses of steroids, known as a “stress dose” may need to be given to assist the body in dealing with the stress.

If stress doses of steroids are not given, the body can experience adrenal crisis, which can be life-threatening. Missing doses of daily steroids for more than 24 hours can also cause adrenal crisis.

Preventing Adrenal Crisis

1. Do not stop taking steroids suddenly.

Although side effects to steroids can be serious, your child should not suddenly stop taking steroids if side effects first appear. There are many ways to manage the side effects of steroids, including changing the type of steroid taken, changing the dose, and changing the dosing schedule. Make sure your NMS tries everything to manage the side effects, and to institute these changes before steroids are discontinued. At this time, steroids are the only medicines known to help to maintain strength and function for people living with Duchenne.

If you do make the decision to stop taking steroids, it is important that you do so under the supervision of a medical provider (preferably, the prescribing medical provider) and follow the corticosteroid therapy withdrawal guidelines outlined in the PJ Nicholoff Steroid Protocol (download). Watch very carefully for signs of life-threatening adrenal crisis during the corticosteroid taper, and for one year post-taper during times of serious injury or illness.

2. Do not miss daily steroid doses for more than 24 hours (accidentally missing a dose, vomiting more than 24 hours, hospitalization without continuation of medication, etc.).

Missing doses of daily steroids for more than 24 hours can also cause life-threatening adrenal crisis. If oral corticosteroids are missed on days when they are normally given for more than 24 hours, IV doses should be given. Be sure to share the PJ Nicholoff Steroid Protocol (download) with your doctor and create a plan together about what to do in case of a missed dose.

3. Know when stress doses should be given (severe illness, surgery, or trauma).

Higher doses (“stress doses”) of corticosteroids are needed during illness, surgery, or other stress. Anyone who takes steroids should know what dose to take on “sick days.”

Recommendations for supplemental stress doses are provided in the PJ Nicholoff Steroid Protocol (download). It is important that you share this critical information with your doctor during times of severe illness, surgery, or trauma to avoid life-threatening adrenal crisis.

Go to the Emergency Room for any signs of Adrenal Crisis

Keep the PJ Nicholoff Steroid Protocol (download) available to you, and your medical providers, in case of a medical emergency or admission. Alert your neuromuscular team in the event of a medical emergency or admission to help ensure that your/your child’s comprehensive care continues.

Risk factors for adrenal crisis include:

  • Dehydration
  • Infection and other physical stress
  • Injury to the adrenal or pituitary gland
  • Stopping treatment too suddenly with glucocorticoid medications, such as prednisone or hydrocortisone
  • Surgery
  • Trauma

Symptoms of adrenal crisis can include any of the following:

  • Abdominal pain
  • Shock
  • Confusion or coma
  • Dehydration
  • Dizziness or light-headedness
  • Fatigue
  • Flank pain
  • Headache
  • High fever
  • Loss of appetite
  • Loss of consciousness
  • Low blood pressure
  • Nausea
  • Profound weakness
  • Rapid heart rate
  • Rapid respiratory rate (see tachypnea)
  • Slow, sluggish movement
  • Unusual and excessive sweating on face or palms
  • Vomiting

Exams and tests that may be ordered to help diagnose acute adrenal crisis include:

  • ACTH (cosyntropin) stimulation test
  • Cortisol level
  • Blood sugar
  • Serum potassium
  • Serum sodium
  • Serum pH

Steroid conversions/equivalent doses

MedicationEquivalent doses
Cortisone 25 mg
Hydrocortisone 20 mg
Deflazacort 6 mg
Prednisone 5 mg
Methyl prednisone 4 mg
Triamcinolone 4 mg
Betamethasone 0.75 mg
Dexamethasone 0.75 mg

Important Pearls to remember about steroids:

  • Do NOT discontinue corticosteroids abruptly or without the supervision of a medical provider (preferably, the prescribing medical provider).
  • If oral corticosteroids are missed on days when they are normally given for more than 24 hours, IV doses should be given.
  • Higher doses (“stress doses”) of corticosteroids are needed during illness, surgery, or other stress. Anyone who takes steroids should know what dose to take on “sick days.”
  • If corticosteroids are purposefully discontinued, watch very carefully for signs of adrenal crisis during the corticosteroid taper, and for one year post-taper during times of serious injury or illness.
  • GO TO THE EMERGENCY ROOM FOR ANY SIGNS OF ADRENAL CRISIS.
  • Keep this protocol available to you, and your medical providers, in case of a medical emergency or admission.
  • Alert your neuromuscular team in the event of a medical emergency or admission to help ensure that your/your child’s comprehensive care continues.

 

The PJ Nicholoff Steroid Protocol for Duchenne has been published in PLOS Currents Muscular Dystrophy.